Arizona, 2013

Flash Flood in Arizona, July 27, 2013

July 27, 2013 · NWS TWC · 1 event in 1 county or zone

Surface low pressure located at the Nevada/California/Arizona border, along with high pressured centered just east of the four corners region helped bring moisture north from Mexico into Southern Arizona. A few storms remained fairly stationary over the eastern Huachuca Mountains, causing localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Surface low pressure located at the Nevada/California/Arizona border, along with high pressured centered just east of the four corners region helped bring moisture north from Mexico into Southern Arizona. A few storms remained fairly stationary over the eastern Huachuca Mountains, causing localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 10:10 AM MST, 4 hours earlier.

Area forecast discussion, Jul 27, 10:10 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
1010 AM MST SAT JUL 27 2013

.SYNOPSIS...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY WILL BEGIN
TODAY AND CONTINUE INTO EARLY NEXT WEEK. THE BULK OF THUNDERSTORMS
WILL BE EAST OF TUCSON WHERE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE. EXPECT INCREASING THUNDERSTORM COVERAGE
DURING THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...TOWERING CUMULUS DEVELOPING ACROSS SEVERAL MOUNTAIN
RANGES AT THIS TIME. MEANWHILE...CLEAR SKIES WERE NOTED ACROSS WRN
PIMA COUNTY. DEWPOINTS VALID 17Z WERE GENERALLY IN THE 60S F...AND
THESE TEMPS DOWN ABOUT 2-5 DEGS F VERSUS 24 HOURS AGO. SURFACE TEMPS
VALID 17Z WERE ALSO DOWN NEARLY 2-5 DEGS F VERSUS THIS TIME FRI.
27/12Z KTWC SOUNDING DEPICTED SIMILAR MOISTURE/INSTABILITY VALUES
VERSUS 24 HOURS.

TOTAL PRECIP WATER WAS 1.80 INCHES...LIFTED INDEX OF MINUS 7...AND
MODIFIED CAPE AROUND 1500 J/KG. ALTHOUGH THE MID-LEVEL STEERING FLOW
SPEEDS WERE SIMILAR AND THUS VERY LIGHT...THE DIRECTIONAL COMPONENT
WAS MORE WESTERLY VERSUS FRI. 27/12Z UPPER AIR PLOTS INDICATED 594
DM HIGH PRESSURE CENTERED OVER SE AZ WITH 586 DM LOW PRESSURE
CENTERED OFF THE SRN CALIFORNIA COAST VICINITY 34N/126W. VERY LIGHT
GENERALLY WLY/SWLY FLOW PREVAILED OVER SE AZ.

27/12Z UNIV OF AZ WRF-NAM FAVORS THE BEST CHANCE OF SHOWERS/TSTMS
TODAY AND INTO THIS EVENING TO OCCUR ACROSS GREENLEE/GRAHAM/COCHISE
COUNTIES EAST OF TUCSON. THE 27/12Z UNIV OF AZ WRF-GFS WAS SIMILAR
TO THE WRF-NAM...EXCEPT DEVELOPS MORE SHOWERS/TSTMS SW OF TUCSON
VERSUS THE WRF-NAM.

GIVEN THE AFOREMENTIONED DIAGNOSTICS AS WELL AS A MORE WESTERLY
MID-LEVEL STEERING FLOW...APPEARS THAT THE INHERITED OFFICIAL
FORECAST OF CHANCE-CATEGORY POPS EAST/SOUTH OF TUCSON...ISOLATED
SHOWERS/TSTMS TUCSON VICINITY...AND DRY CONDITIONS ACROSS WRN PIMA
COUNTY SHOULD EVENTUALLY BE REALITY THIS AFTERNOON AND THIS EVENING.
THE BULK OF PRECIP SHOULD END BY ABOUT MIDNIGHT. HOWEVER...THERE
WILL BE ENOUGH MOISTURE TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/
TSTMS LATE TONIGHT EAST OF TUCSON WITH CONTINUED DRY CONDITIONS
ACROSS WRN PIMA COUNTY.

HIGH TEMPS THIS AFTERNOON ARE FORECAST TO BE WITHIN A DEGREE-OR-TWO
OF NORMAL. PLEASE REFER TO THE PREVIOUS DISCUSSION SECTION BELOW FOR
ADDITIONAL DETAIL.

&&

.PREV DISCUSSION /300 AM MST SAT JUL 27 2013/...SUNDAY...LESS
THUNDERSTORM COVERAGE AS ATMOSPHERE CONTINUES TO SLOWLY DRY OUT.
BEST CHANCES WILL BE EAST OF TUCSON. HIGHS WILL BE SLIGHTLY WARMER
THAN TODAY.

MONDAY...WITH PRECIPITABLE WATER VALUES PROGGED TO BE LESS THAN ONE
INCH AREAWIDE RESULTING IN AFTERNOON SURFACE DEWPOINTS IN THE UPPER
40S TO LOWER 50S...OUTSIDE OF A FEW MOUNTAIN THUNDERSTORMS NEAR THE
AZ/NM BORDER...LITTLE THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE
AREA.

TUESDAY...THE CENTER OF THE UPPER HIGHS...WHICH WAS SOUTH OF THE
AREA SINCE FRIDAY...WILL MOVE INTO NEW MEXICO...THUS BRINGING A
SLIGHT INCREASE IN MOISTURE UNDER E-SE FLOW ALOFT. HOWEVER...ONLY
EXPECTING SLIGHT CHANCE OF STORMS OVER THE EASTERN MOUNTAINS.

WEDNESDAY...BASED ON 00Z GFS/ECMWF/CANADIAN 850-700 MB THICKNESS
VALUES...THIS WILL BE THE HOTTEST DAY IN THIS FORECAST CYCLE. HAVE
INCREASED HIGHS A COUPLE OF DEGREES. WITH MOISTURE INCREASING ACROSS
THE AREA UNDER E-SE FLOW ALOFT...WILL SEE AN UPTICK IN AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY FROM TUCSON EAST AND SOUTH.

THURSDAY...LOW GRADE MONSOON FORECAST WITH SLIGHTLY COOLER DAYTIME
HIGHS.

&&

.AVIATION...VALID THRU 28/12Z. FEW-SCT060 SCT-BKN120 SCT-BKN350 WITH
ISOLD-SCTD TSRA BTWN 27/18Z AND 28/05Z.  LCL MVFR CIGS AND VSBYS
WITH HEAVY RAIN AND WIND GUSTS TO 45 KTS NEAR STRONGEST STORMS.
SURFACE WIND VARIABLE AND GENERALLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AIR MASS REMAINS OVER THE AREA TODAY BUT
THERE WILL BE A BIT OF DRYING LATE IN THE DAY.  THE RESULT WILL BE
ANOTHER DAY WITH SCATTERED WET THUNDERSTORMS AROUND THE AREA MAINLY
THE EASTERN TWO THIRDS OF SE AZ.  THE DRYING TREND WILL BECOME MORE
NOTICEABLE SUNDAY ONWARD WITH LOWER DEWPOINTS AND LESS OF A THREAT
OF THUNDERSTORMS SUNDAY...AND EVEN MORE SO MONDAY AND TUESDAY.
MOISTURE WILL BEGIN TO SLOWLY INCREASE AGAIN WEDNESDAY ONWARD.
LIGHT WINDS TODAY WILL GIVE WAY TO NORMAL DIURNAL WINDS MONDAY
ONWARD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
PREV DISCUSSION...JG
AVIATION/FIRE WEATHER...CERNIGLIA

In the hours before

Local storm report, Jul 27, 11:42 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1142 AM MST SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND GST     4 SE DOVE MOUNTAIN      32.43N 111.04W
07/26/2013  M61 MPH          PIMA               AZ   TRAINED SPOTTER

            61 MPH WIND GUST

&&

EVENT NUMBER TWC1300087

FRANCIS
Local storm report, Jul 27, 11:44 AM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1144 AM MST SAT JUL 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     4 SE DOVE MOUNTAIN      32.43N 111.04W
07/26/2013                   PIMA               AZ   TRAINED SPOTTER

            SOME TREE BRANCHES DOWN... LARGE TREE SPLIT IN HALF...
            OCOTILLO AND AGAVE UPROOTED

&&

EVENT NUMBER TWC1300088

FRANCIS
Special weather statement, Jul 27, 11:58 AM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST SAT JUL 27 2013

AZZ504-507-513-271945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1158 AM MST SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 1245 PM MST...

AT 1151 AM MST...THE PUBLIC REPORTED A STRONG THUNDERSTORM 17 MILES
SOUTHWEST OF BENSON...OR 25 MILES NORTHWEST OF SIERRA VISTA...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...THE EMPIRE AND WHETSTONE
MOUNTAINS AND KARTCHNER CAVERNS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3198 11050 3190 11033 3182 11026 3174 11041
      3175 11066 3192 11075
TIME...MOT...LOC 1857Z 246DEG 4KT 3184 11055

CERNIGLIA
Special weather statement, Jul 27, 12:47 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST SAT JUL 27 2013

AZZ507-513-272030-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1247 PM MST SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PIMA...
NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 130 PM
MST...

AT 1238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF HUACHUCA CITY...OR 18
MILES NORTHWEST OF SIERRA VISTA...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON...WHETSTONE AND
KARTCHNER CAVERNS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3199 11023 3167 11022 3168 11055 3195 11053
TIME...MOT...LOC 1947Z 246DEG 4KT 3180 11041

CERNIGLIA
Special weather statement, Jul 27, 12:56 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1256 PM MST SAT JUL 27 2013

AZZ507-508-513-272045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1256 PM MST SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 145
PM MST...

AT 1247 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST NORTH OF INTERSTATE 10 NEAR TEXAS CANYON
OR BETWEEN EXITS 312 AND 316.  THIS IS ROUGHLY 12 MILES NORTHEAST OF
BENSON...OR 22 MILES SOUTHWEST OF WILLCOX.  THIS STORM IS MOVING
SLOWLY EAST SOUTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...DRAGOON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3214 11021 3217 10998 3196 11002 3198 11022
TIME...MOT...LOC 1953Z 266DEG 7KT 3205 11011

CERNIGLIA

The radar

The Tucson radar (KEMX), 70 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
July 27, 2:10 PM MST to 3:30 PM MST
Where
Cochise County, 7.48 mi SSE of Bledsoe to 5.46 mi SSW of Palominas
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.347, -110.260

Heavy rain caused flash flooding of Ash Creek, which partially eroded Twin Oaks Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460077.